Navigating a Dual Hyperinflammatory State: Overlap of Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS) and Secondary Hemophagocytic Lymphohistiocytosis (HLH) in a Child

Read full text
Authors: Aashi Gupta, Bimlesh Prasad, Ajit Dhumale, Kundavaram Rajkumar, Vikrant Singh Bhar, Shruti Gupta
Cited by: 2
References: 10

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe drug-induced hypersensitivity reaction with a diverse clinical presentation. Hemophagocytic lymphohistiocytosis (HLH) is a life-threatening hyperinflammatory syndrome due to uncontrolled immune activation. Although uncommon, overlap between DRESS and secondary HLH is increasingly reported, particularly in association with viral reactivation such as Epstein-Barr virus (EBV). Both DRESS and HLH can present with multi-organ dysfunction. We present a 12-year-old boy who presented with fever for four weeks and a generalized maculopapular rash for three weeks after the initiation of phenytoin, and a diagnosis of DRESS was made after skin biopsy. Withdrawal of phenytoin and initiation of systemic corticosteroids led to initial clinical improvement, but the clinical course was complicated by secondary HLH due to EBV reactivation. Treatment with dexamethasone and etoposide resulted in recovery of clinical symptoms and normalisation of biochemical parameters. This case underscores the importance of early recognition of HLH in children with DRESS who show clinical deterioration.

Fields of Study & Subjects

Autoimmune and Inflammatory Disorders Research Drug-Induced Adverse Reactions Otitis Media and Relapsing Polychondritis

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100848–e100848
Publication date
5 January 2026
Language
EN